Medication Overuse Headache

Medication overuse headache, also known as MOH or rebound headache, happens when the frequent use of pain medication leads to a decreased threshold for migraine and reinforces the pain pathways in your brain.

In other words, your pain meds themselves start causing migraine episodes.

MOH is common in people who have uncontrolled migraine for a long period of time – understandable, because it’s difficult to deal with daily pain for years on end without relying heavily on medication.

What medications cause MOH?

Medication overuse headache can happen from the frequent use of most prescription abortive medications like:

  • Triptans (Maxalt, Imitrex, Zomig)
  • Fiorinal
  • Opiates (Demerol, Lortab, Tylenol #3)
  • Ergots (Ergomar)

It can also results from over-the-counter pain meds like:

  •  Ibuprofen  
  • Acetaminophen
  • Naproxen
  • Caffeine/acetaminophen/aspirin (Excedrine)

MOH can even result from the regular use of caffeine, whether it’s used as a migraine abortive or not. 

Think you may have rebound headaches? 

Here are some questions to ask yourself:

  • Do you have head pain every day?
  • Do you tend to wake up with head pain?
  • Do you use pain meds more days than not, and have been for several months?

As a general rule, MOH is more likely when you’re taking more than 9 pain medications per month for 3 or more months. This is why your prescription abortives come in packs of 9 – more than this puts you at risk for MOH.

Keep in mind that breaking pills in half to get more monthly doses out of your prescription will increase your chances of MOH – it’s not about how many milligrams you take at once, but how many doses you take over time. 

How is it treated?

When rebound headaches occur, the only treatment is to stop taking your acute pain meds. Scary, I know! A doctor can help you through this process if needed and provide alternative ways to mange your pain. 

Most migraineurs can overcome MOH from home just fine – you’ll just need to ride out the overuse headaches until your body gets used to not having those frequent doses of pain meds.

Some people may need to spend a brief period of time in inpatient care if their doctor suspects their reaction to stopping acute medications will be severe – this is NOT common.

Atlanta, GA·Updated Mon, September 14, 2020

Kelli Yates, RDN, CLT

Kelli Yates, RDN, CLT 

Host

Hey friends! I’m Kelli, your favorite dietitian and trusty migraine guide.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: